Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 105, NWS Nashville, TN

August 27, 2003Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 27, 2003, 2:49 PM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 2:49 PM CDT (19:49 UTC)
Expired
Aug 27, 2003, 4:45 PM CDT
In force
116 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Lawrence County, TN, Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 147 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 271951
FFWBNA
TNC099-181-272145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
249 PM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LAWRENCE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LAWRENCEBURG
  SOUTHERN WAYNE COUNTY IN TENNESSEE

* UNTIL 445 PM CDT

* AT 246 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG A LINE FROM          
  COLLINWOOD TO LEOMA...OR ABOUT 12 MILES SOUTH OF WAYNESBORO TO 5   
  MILES SOUTH OF LAWRENCEBURG....MOVING EAST AT 10 MPH.

RADAR ESTIMATES BETWEEN 2.5 AND 3 INCHES OF RAIN HAS FALLEN OVER THE 
AREA. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE AND WILL 
LIKELY CAUSE FLASH FLOODING ON ROADS AND IN LOW LYING AREAS. 

DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS, OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND. TO ESCAPE RISING WATER, MOVE TO 
HIGHER GROUND.

LAT...LON 3525 8797 3503 8797 3502 8724 3526 8723

$$
05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:43 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 27, 2:43 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
243 PM CDT WED AUG 27 2003

CURRENTLY, AFTERNOON CONVECTION HAS BLOSSOMED, WITH SEVERAL REPORTS
OF SEVERE DAMAGE AND HAIL ALREADY HAVING BEEN RECEIVED. THE STORMS
AND CLOUD COVER HAVE HELPED TO RETARD AFTERNOON TEMPERATURES,
ALTHOUGH SOME STATIONS HAVE STILL CLEARED 90 DEGREES.

MODELS CONTINUE TO SHOW LITTLE CHANGE IN AIR MASS CHARACTERISTICS
THROUGH THE WEEKEND. A CONTINUED MOIST AND UNSTABLE ENVIRONMENT,
COUPLED WITH THE EFFECTS OF DAYTIME HEATING, SHOULD PRODUCE MORE
THUNDERSTORMS TOMORROW AND FRIDAY. AN APPROACHING FRONTAL SYSTEM
FROM THE NORTHWEST WILL BEGIN TO EFFECT OUR WEATHER BY SATURDAY IN
THE FORM OF MORE CLOUDS, SLIGHTLY COOLER HIGH TEMPERATURES, AND MORE
ACTIVE WEATHER.

AVIATION MODEL DEVELOPS A GULF LOW DURING THE WEEKEND, WHICH IS THEN
FORECAST TO RIDE UP THE STALLED FRONTAL BOUNDARY AND INTO THE MID
STATE BY LABOR DAY, ALTHOUGH THE NOGAPS MODEL BRINGS THE FRONT ON
THROUGH DURING THE WEEKEND, AND DOES NOT BRING A SECONDARY LOW
NORTHWARD INTO THE LOCAL AREA. SO WILL TREND BACK FROM THE AVIATION
MODEL SOMEWHAT, ALTHOUGH COOLER TEMPERATURES CAN STILL BE EXPECTED
NEXT WEEK.

.BNA...NONE.

ROSE
Hazardous weather outlook, Aug 27, 6:40 AM CDT, 8 hours 9 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-281030-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
640 AM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MIDDLE TENNESSEE TODAY
AND THIS EVENING. HEAT AND HUMIDITY WILL COMBINE TO PRODUCE HEAT
INDEX READINGS AROUND 100 DEGREES IN MUCH OF THE MID STATE THIS
AFTERNOON. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR MAINLY DURING THE
AFTERNOON AND EVENING EACH DAY THROUGH THE WEEKEND. THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT LIKELY.

31/13

In the hours before

Local storm report, Aug 27, 1:53 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0153 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    MINOR HILL                TN   WIND DAMAGE
08/27/03   GILES                          TREES AND POWER LINES DOWN

05
Local storm report, Aug 27, 2:08 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0208 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    COLLINWOOD                TN   WIND DAMAGE
08/27/03   WAYNE                          POWER LINES DOWN

05
Local storm report, Aug 27, 2:09 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0209 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    TULLAHOMA                 TN   0.50 IN HAIL
08/27/03   COFFEE

05
Local storm report, Aug 27, 2:19 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0219 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    WINCHESTER                TN   WIND DAMAGE
08/27/03   FRANKLIN                       TREE DOWN

05
Local storm report, Aug 27, 2:23 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0223 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0208 PM    HENDERSONVILLE            TN   WIND DAMAGE
08/27/03   SUMNER                         ROOF DAMAGE TO AN
                                          ELEMENTARY SCHOOL, TREES
                                          DOWN, AND POWER LINES DOWN

05

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 12:53 PM CDTSevere Thunderstorm WarningOHXBedford37 min
Aug 27, 1:44 PM CDTSevere Thunderstorm WarningOHXGiles31 min
Aug 27, 1:46 PM CDTSevere Thunderstorm WarningOHXMoore14 min
Aug 27, 1:55 PM CDTSevere Thunderstorm WarningOHXFranklin50 min
Aug 27, 1:58 PM CDTSevere Thunderstorm WarningOHXRutherford32 min
Aug 27, 2:14 PM CDTSevere Thunderstorm WarningOHXDavidson31 min
Aug 27, 2:23 PM CDTSevere Thunderstorm WarningOHXLawrence37 min
Aug 27, 2:32 PM CDTSevere Thunderstorm WarningOHXBedford43 min
Aug 27, 2:35 PM CDTSevere Thunderstorm WarningOHXBedford40 min
Aug 27, 2:55 PM CDTSevere Thunderstorm WarningOHXDavidson35 min
Aug 27, 3:29 PM CDTSevere Thunderstorm WarningOHXDavidson31 min

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.